Tag Archives: Viagra

Selling Fear

22 Jan

If you spend any time in front of a television in the U.S., you’re bombarded with advertisements for prescription drugs. In a typical 60-second spot, the first quarter is dedicated to describing the symptoms that may prompt you to “ask your doctor” about the medicine. The next 15 seconds or so reveal the wonders of the drug being sold.

It’s the last half-minute of the promotion that I look forward to: when the voiceover tells the audience about what could go wrong if you take the pills. It’s like listening to a reading of a Robin Cook medical horror story or maybe a vignette from H.P. Lovecraft. It’s scary.

The best known side-effects warning is, of course, about Viagra and similar drugs. You know, the throwaway line telling the viewer to seek medical attention for “prolonged, painful, or inappropriate erection of the penis or erections that last longer than four hours.” Its explicitness undermines the even scarier problems some people have reported such as “bleeding of the eye, convulsions (seizures), decreased or double vision or in extreme cases blindness, a blue tint to your vision, redness, burning, or swelling of the eye, anxiety.”

“Anxiety,” eh? I’m terrified.

Another heavily promoted drug called VESIcare treats people with bladder control problems. Its side effects include “swelling of the face, lips, throat or tongue. If you experience these symptoms, you should stop taking VESIcare and get emergency medical help right away.”

The lawyers, who write this ad copy, also are concerned that a patient might experience blurred vision, so they advise you to “Use caution while driving or doing dangerous activities until you know how VESIcare affects you.”

But given how dangerous the drug is, doing any other dangerous activity might seem safe by comparison.

My absolute favorite warning is for Chantix, a drug administered to people trying to quit smoking. They may experience a range of side effects including: “Constipation; gas; headache; increased appetite; nausea; stomach upset; strange dreams; taste changes; vomiting.”

Sounds awful. But the list goes on…and on. “Seek medical attention right away if any of these SEVERE side effects occur when using Chantix: Severe allergic reactions (rash; hives; itching; difficulty breathing; tightness in the chest; swelling of the mouth, face, lips, or tongue; unusual hoarseness); behavior changes; chest pain; fainting; fast, slow, or irregular heartbeat; hallucinations; memory loss; new or worsening mental or mood problems (e.g., aggression, agitation, anger, anxiety, depression, nervousness, thoughts of hurting other people); red, swollen, blistered, or peeling skin; seizures; severe or persistent nausea; suicidal thoughts or actions; trouble sleeping; vision changes; vivid, strange, or unusual dreams.”

It’s like reading a movie script scene describing how and why Freddie Krueger became so antisocial. Quit smoking. Took Chantix. Became serial killer. Ah, that explains it.

Then there are the side effects for this medicine: “Heartburn; nausea; upset stomach. Seek medical attention right away if any of these SEVERE side effects occur: Severe allergic reactions (rash; hives; itching; difficulty breathing; tightness in the chest; swelling of the mouth, face, lips, or tongue); black or bloody stools; confusion; diarrhea; dizziness; drowsiness; hearing loss; ringing in the ears; severe or persistent stomach pain; unusual bruising; vomiting.”

Who would want to risk those reactions? Maybe if you had a teensy little headache. These are, of course, the known side effects for aspirin.

Advertisements